Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Wilmington, OH

May 31, 2004Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2004, 12:05 AM EDT for Grant County, Owen County, Kentucky. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 12:05 AM EDT (04:05 UTC)
Expired
May 31, 2004, 12:45 AM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Grant County, KY, Owen County, KY

The radar

The Cincinnati radar (KILN), 122 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:22 AM EDTTSTM WND DMGWilliamstown, KYTREES DOWN COUNTYWIDE
May 31, 12:22 AM EDTTSTM WND DMGWilliamstown, KYTREES DOWN COUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:20 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 310405
SVRILN
KYC081-187-310445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN KENTUCKY
  OWEN COUNTY IN KENTUCKY

* UNTIL 1245 AM EDT

* AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OWENTON...OR ABOUT 18 MILES
  SOUTHWEST OF WILLIAMSTOWN...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRY RIDGE...
  CRITTENDEN...

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3862 8500 3831 8484 3852 8448 3882 8456
      3877 8479

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 9:10 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
910 PM EDT SUN MAY 30 2004

.DISCUSSION...
CURRENTLY IN A BIT OF A LULL IN ACTIVITY ACROSS THE FORECAST AREA.
STILL GETTING SOME STORMS CLOSE TO THE WARM FRONT ALONG THE FAR
NORTHERN TIER OF COUNTIES. OTHER ACTIVITY CONTINUES TO PASS TO THE
SOUTH. MAIN CONCERN IS LARGE LINEAR COMPLEX ADVANCING ACROSS
ILLINOIS AND INDIANA.

00Z ILN SOUNDING WENT UP SHORTLY AFTER A THUNDERSTORM. SO
INSTABILITY IS LIMITED BUT THE SOUNDING DOES SHOW LOTS OF SHEAR AND
LOTS OF MOISTURE. EXPECT SEVERE WEATHER AND FLOODING THREAT TO
CONTINUE THROUGH MUCH OF THE NIGHT. FORECAST LOOKS IN GOOD SHAPE
RIGHT NOW. WILL JUST MAKE SOME MINOR TWEAKS AS WE UPDATE FOR NEW
WATCHES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 30, 5:10 AM EDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT SUN MAY 30 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300915-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
510 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS FRONT.  A COLD FRONT WILL THEN MOVE
INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT
...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH
THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE
GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT.  AS
A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.  DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH
CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.  SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT.  SOME THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.

In the hours before

Local storm report, May 30, 7:21 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     10 N HILLSBORO          39.35N 83.61W
05/30/2004                   HIGHLAND           OH   AMATEUR RADIO

            TREES DOWN ON ROUTES 28 AND 72.

0655 PM     TORNADO          6 NW HILLSBORO          39.27N 83.69W
05/30/2004                   HIGHLAND           OH   FIRE DEPT/RESCUE

            A BARN WAS DESTROYED BY A TORNADO NEAR WILLETSVILLE.

&&

FRANKS
Local storm report, May 30, 9:51 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     6 NW HILLSBORO          39.21N 83.61W
05/30/2004                   HIGHLAND           OH   EMERGENCY MNGR

            A BARN WAS DESTROYED BY STRAIGHT LINE WINDS NEAR
            WILLETSVILLE. FUNNELL CLOUD DID NOT TOUCH DOWN FROM
            PREVIOUS REPORT.

&&

FRANKS
Local storm report, May 30, 11:12 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             UNION CITY              40.20N 84.79W
05/30/2004  1.75 INCH        DARKE              OH   TRAINED SPOTTER

&&
Local storm report, May 30, 11:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     HAGERSTOWN              39.91N 85.16W
05/30/2004                   WAYNE              IN   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN

&&

TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:40 PM EDTSevere Thunderstorm WarningILNBoone, Carroll, Gallatin65 min
May 31, 12:22 AM EDTSevere Thunderstorm WarningILNCampbell, Kenton, Pendleton38 min
May 31, 12:38 AM EDTSevere Thunderstorm WarningILNBracken37 min
May 31, 12:44 AM EDTSevere Thunderstorm WarningILNRobertson46 min
May 31, 12:52 AM EDTSevere Thunderstorm WarningILNMason38 min
May 31, 1:09 AM EDTTornado WarningILNMason36 min
May 31, 1:19 AM EDTSevere Thunderstorm WarningILNLewis56 min
May 31, 1:34 AM EDTTornado WarningILNLewis26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.